Article

Risperidone Induced Extrapyramidal Side Effects: A Rare Case Report

Vikas Sakhamuri1, Sindhu Vaishnavi Valicherla1★, Sai Vasudev Kona1, Hemanth Gopinath Besabathini1★ Corresponding author

  1. 1Department of Pharmacy Practice, Chebrolu Hanumaiah Institute of Pharmaceutical Sciences, Guntur, Andhra Pradesh, INDIA.

CORRESPONDENCE

Sindhu Vaishnavi Valicherla

Department of Pharmacy Practice, Chebrolu Hanumaiah Institute of Pharmaceutical Sciences, Guntur, Andhra Pradesh, INDIA.

sindhuv141@gmail.com

Volume 14, Issue 3 · pp. 211–213 · PUBLISHED · DOI: 10.5530/ijopp.14.3.41

View on IJPP original site ↗

ABSTRACT

Antipsychotics are the group of drugs chiefly used in the management of Schizophrenia. They are classified into two generations i.e., first and second generations. First-generation drugs were greatest expected to cause extrapyramidal symptoms. With the discovery of second generation antipsychotics, the lower affinity for dopamine receptors had raised expectations in the clinical community regarding the lower risk for extrapyramidal symptoms. Various antipsychotics differ in their incidence and severity of causing extrapyramidal side effects, but these second generation drugs have not encountered up to the expectation with regard to their tolerability. Extrapyramidal side effects generally consist of a group of movement disorders such as tardative dyskinesia, Pseudoparkinsonism, dystonia and akathisia. Symptoms pertained to Pseudoparkinsonsim, acute dystonia and akathisia occur early in treatment course, but tardive dyskinesia, tardive dystonia, and tardive akathisia have a late onset, occurring after years of treatment course. The acute forms of extrapyramidal side effects usually develop soon after the starting of antipsychotic use, these are dose-dependent and increases with the increase in the dose, and can be prevented after withdrawal of the insulting medication.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Sakhamuri, V., Valicherla, S. V., Kona, S. V., & Besabathini, H. G. (). Risperidone Induced Extrapyramidal Side Effects: A Rare Case Report. Indian Journal of Pharmacy Practice, 14(3), 211–213. https://doi.org/10.5530/ijopp.14.3.41